Washington, 2010

Flood in Washington, December 12, 2010

December 12, 2010 · NWS PQR · 1 event in 1 county or zone

A strong Pacific weather system brought heavy rainfall to the area in mid December causing flooding on local rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific weather system brought heavy rainfall to the area in mid December causing flooding on local rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 8:57 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 12, 8:57 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
857 AM PST SUN DEC 12 2010

.SYNOPSIS...A COLD FRONT WILL SAG SOUTH ACROSS THE AREA THIS
AFTERNOON AND EVENING BRINGING ANOTHER PERIOD OF HEAVY RAIN TO
NORTHWEST OREGON AND SOUTHWEST WASHINGTON. ACTIVE WEATHER WILL
CONTINUE FOR THE REMAINDER OF THE WEEK...WITH OCCASIONAL VALLEY RAIN
AND MOUNTAIN SNOW. PROGRESSIVELY COLDER AIR LIKELY TO MOVE IN
THROUGHOUT THE WEEK.

&&

.SHORT TERM...A COLD FRONT HAS STARTED TO ADVANCE SOUTHWARD ALONG THE
WASHINGTON COAST THIS MORNING...SPREADING HEAVY RAIN BACK INTO THE
WILLAPA HILLS FROM THE NORTHWEST. AS OF 840 AM THIS MORNING IT
APPEARS THE FRONT IS SOMEWHERE NEAR HOQUIAM...AND HAS ALREADY MOVED
THROUGH BUOY 46089. WINDS AHEAD OF THIS FRONT HAVE BEEN PRETTY
STRONG...WITH NUMEROUS GUSTS ABOVE 60 MPH REPORTED ALONG THE S WA/N
OR BEACHES AND HEADLANDS. WINDS HAVE EVEN GUSTED 45-55 MPH IN ASTORIA
AND HOQUIAM...SO OUT OF PRUDENCE WE REISSUED THE HIGH WIND WARNING
FOR THE S WA/N OR COAST THROUGH EARLY THIS AFTERNOON. THERE IS A
SLIGHT CHANCE A WARNING MAY BE NEEDED FOR CENTRAL OR COAST AS
WELL...BUT MODELS SUGGEST GRADIENTS WEAKEN SOMEWHAT THIS MORNING AS
THE FRONT MOVES DOWN THE OREGON COAST.

VERY WARM AND MOIST AIR REMAINS OUT AHEAD OF THE FRONT...WITH
TEMPERATURES WITHIN A FEW DEGREES OF RECORD HIGHS FOR THE DATE AT
MOST LOCATIONS. BOOSTED HIGH TEMPS TODAY FOR MOST LOCATIONS TO CATCH
THEM UP TO THE TEMPERATURES THAT ARE ALREADY IN PLACE THIS
MORNING...MANY UPPER 50S AND LOWER 60S ACROSS THE LOWLANDS. COOL AIR
REMAINS LOCKED INTO THE HOOD RIVER VALLEY WITH TEMPS IN THE 30S...
PERHAPS ENOUGH WILL BE SCOURED OUT TODAY FOR TEMPS TO REACH THE MID
40S AT HOOD RIVER THIS AFTERNOON.

AS MENTIONED EARLIER HEAVY RAIN HAS RETURNED TO THE WILLAPA HILLS...
AS THE FRANCES WA RAIN GAGE HAS REPORTED 1.00 INCHES IN THE 5 HR
PERIOD 12Z-16Z. RADAR ECHOES ARE FILLING IN ALONG THE NORTH COAST AS
WELL...AND RAIN WILL EVENTUALLY SPREAD SOUTH INTO THE PORTLAND METRO
AREA BY THIS AFTERNOON. ANOTHER 1-3 INCHES OF RAIN ARE EXPECTED TODAY
AS THE COLD FRONT MOVES THROUGH. SNOW LEVELS ARE STARTING OFF VERY
HIGH...AROUND 10000 FT...BUT SHOULD COME DOWN TO AROUND 6000 FEET
BEHIND THE FRONT TONIGHT. STILL IT SHOULD REMAIN TOO WARM FOR SNOW TO
AFFECT THE PASSES THROUGH AT LEAST MONDAY.

MODELS ARE IN PRETTY GOOD AGREEMENT THAT ANOTHER STRONG COLD FRONT
WILL MOVE IN TUESDAY SO CONFIDENCE IS INCREASING THAT WE WILL SEE
ANOTHER ROUND OF SIGNIFICANT PRECIPITATION IN THE COAST RANGE AND
WILLAPA HILLS BEFORE SNOW LEVELS LOWER EVEN MORE TUESDAY NIGHT AND
WEDNESDAY. THIS FRONT IS MOVING QUICKLY IN THE WESTERLIES AND SHOULD
ONLY BRING A BRIEF SHOT OF HEAVY RAIN. SIGNIFICANT SNOW IN THE
CASCADES LOOKS LIKELY AS TEMPERATURES AND SNOW LEVELS LOWER TO MORE
SEASONABLE LEVELS.  WEAGLE

.HYDROLOGY...THE FRONTAL SYSTEM IS NOW SLOWLY PUSHING ONSHORE AND
INTO SOUTHWEST WASHINGTON AND THE NORTHWEST CORNER OF OREGON THIS
MORNING. RAINFALL RATES AT FRANCES IN THE WILLAPA HILLS HAVE
INCREASED BACK UP TO 0.30 INCH PER HOUR WITH A 24 HOUR TOTAL OF 2.70
INCHES. THE FRONTAL SYSTEM WILL CONTINUE TO MOVE ONSHORE BRINGING
MODERATE TO HEAVY RAIN FALL THROUGH MONDAY MORNING. IN THE NEXT 24
HOURS 2 TO 3 INCHES OF RAIN ARE EXPECTED IN THE COAST RANGE AND
CASCADE MOUNTAINS WITH RAIN FALL ACCUMULATIONS AT THE WETTEST
LOCATIONS NEARING 4 INCHES.

THE GRAYS RIVER AT ROSBURG IS FORECAST TO REACH FLOOD STAGE
IN THE NEXT COUPLE OF HOURS AND TO CREST AROUND 13 FEET THIS
EVENING. THE NEHALEM RIVER AT FOSS IS CURRENTLY HOVERING AROUND
BANKFULL AND WILL NEED CLOSE MONITORING BUT IS CURRENTLY EXPECTED TO
CREST JUST SHY OF FLOOD STAGE. THE PUDDING RIVER WILL LIKELY NEED A
FLOOD WARNING AS IT IS EXPECTED TO CROSS FLOOD STAGE AROUND MIDNIGHT
TONIGHT. THE WILSON RIVER...COWLITZ RIVER...TRASK RIVER...UPPER
TUALATIN RIVER...CLACKAMAS RIVER...SILETZ RIVER AND MARYS RIVER ARE
ALL EITHER ABOVE BANKFULL OR FORECAST TO RISE ABOVE BANKFULL BUT ARE
UNLIKELY TO REACH FLOOD STAGE.

PRECIPITATION WILL TAPER OFF MIDDAY MONDAY WITH A BREAK IN THE
WIDESPREAD RAIN LASTING INTO MONDAY NIGHT. PRECIPITATION RATES WILL
INCREASE AGAIN AS THE NEXT FRONTAL SYSTEM PUSHES ONSHORE EARLY
TUESDAY MORNING WITH AN ADDITIONAL 2 TO 3 INCHES OF RAIN POSSIBLE IN
THE MOUNTAINS. SNOW LEVELS WITH THIS SYSTEM HOWEVER WILL BE FALLING
TO 2000 TO 3000 FEET WHICH WILL HELP MODERATE ANY FURTHER RIVER
RISES. RUTHFORD

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS ARE
SHOWING REASONABLE AGREEMENT IN TRANSITIONING THE PACIFIC NORTHWEST
BACK INTO A COOLER PATTER FOR THE END OF THE WEEK. IN FACT...SOME OF
THE LONGER RANGE MODELS SUCH AS THE GFS...GEM...AND ECMWF SUGGEST
LOW ELEVATION SNOW IS POSSIBLE THU THROUGH SAT. THE QUESTION IS JUST
HOW LOW SNOW LEVELS WILL GET. 12Z/18Z GFS SUGGEST WINTRY
PRECIPITATION IS POSSIBLE IN THE PORTLAND METRO WITH COLD HIGH
PRESSURE EAST OF THE CASCADES AND LOW PRESSURE APPROACHING FROM THE
SOUTHWEST. NOT QUITE READY TO BITE ON THIS SOLUTION YET...BUT IT IS
SOMETHING TO KEEP AN EYE ON. OVERALL THERE IS LOW CONFIDENCE IN THE
DETAILS...BUT IT DOES APPEAR A TRANSITION BACK TO COOL
TEMPERATURES...POSSIBLY A COUPLE DEGREES COOLER THAN NORMAL...AND
CONTINUED PERIODS OF PRECIPITATION ARE LIKELY FOR THE LATTER PORTION
OF THE UPCOMING WEEK.  WEAGLE

&&

.AVIATION...BREEZY TO WINDY SOUTH WIND EARLY THIS MORNING HAS
RESULTED IN WIDESPREAD VFR CONDITIONS IN THE WAKE OF THE WARM
FRONTAL PASSAGE SAT NIGHT. STILL SOME AREAS OF SCT015-020 WHICH
COULD DEVELOP INTO MVFR CIGS THIS MORNING. RAIN IMPACTING THE N
COAST FROM ADVANCING COLD FRONT SHOULD SPREAD INTO THE CENTRAL
COAST A BIT LATER FOR A RETURN TO MVFR AND IFR CONDITIONS. THOSE
CONDITIONS SPREAD INTO THE INLAND AREAS BY 18Z. EXPECT PREDOMINANT
MVFR TO IFR FROM 18Z SUN TO 06Z MON AS COLD FRONT WILL BE SLOW TO
CLEAR THE FORECAST AREA.

KPDX AND APPROACHES...GENERALLY VFR AS OF 10Z AND THIS TREND
SHOULD CONTINUE THROUGH AT LEAST 18Z-20Z. LEADING EDGE OF
ADVANCING COLD FRONT IMPACTS THE WRN APPROACHES SHORTLY AFTER 17Z
FOR A RETURN TO MVFR CONDITIONS. LOOK FOR MVFR TO IFR CONDITIONS
FROM 20Z SUN THROUGH 06Z MON. SW WIND HAS SPREAD INTO THE WEST END
OF THE GORGE AND WILL CONTINUE THROUGH THE MORNING. WINDS MAY
BRIEFLY SHIFT BACK TO SE LATE THIS MORNING AHEAD OF THE ADVANCING
COLD FRONT...BUT PREDOMINANT FLOW IS S TO SW. KMD/WEISHAAR

&&

.MARINE...NO CHANGES TO CURRENT GALE WARNING. STRONGEST WINDS WILL
BE THROUGH 18Z TODAY...LINGERING THROUGH ABOUT 21Z. GUSTS 40 TO 45
KT GUSTS TO CONTINUE THROUGH THIS MORNING...DIMINISHING TO GUSTS
TO 35 KT IN THE AFTERNOON. WIND GRADUALLY EASES THIS EVENING.
MODELS SHOW ANOTHER ROUND OF LOWER END GALES POSSIBLE MON EVE AND
MON NIGHT.

DESPITE STRONG GALES COMBINED SEAS GENERALLY 11 TO 13
FT...BUILDING TO 16 FT FOR A TIME LATE THIS MORNING INTO EARLY
AFTERNOON.  SHORT PERIODS WILL RESULT IN STEEP SEAS. SEAS REMAIN
ABOVE 10 FT THROUGH MON MORNING THEN MAY DROP BELOW 10 FT FOR A
BRIEF TIME MON AFTERNOON AHEAD OF THE NEXT POTENTIAL GALE. LATEST
ENP NOT AS AGGRESSIVE WITH THE SEAS TUE DUE TO A FAIRLY STRONG
WESTERLY FETCH. FOR NOW HAVE GONE 15 TO 18 FT...HIGHEST SOUTH.
KMD/WEISHAAR

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH MONDAY MORNING FOR CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL OREGON COAST-CENTRAL WILLAMETTE
     VALLEY-COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND
     METRO AREA-LOWER COLUMBIA-NORTH OREGON COAST-NORTHERN
     OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE VALLEY-WESTERN
     COLUMBIA RIVER GORGE.

     HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR NORTH
    OREGON COAST.

WA...FLOOD WATCH THROUGH MONDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON COAST-
     WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS.

     HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON COAST.

     FLOOD WARNING FOR THE GRAYS RIVER NEAR ROSBURG THROUGH MON.

PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
    PST MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 12, 4:40 AM PST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
440 AM PST SUN DEC 12 2010

ORZ011-013-WAZ019-131545-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
440 AM PST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SNOW IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-131545-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
440 AM PST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING. SEE PDXFFAPQR
FOR DETAILS.

WINDY CONDITIONS WILL CONTINUE TODAY AS A COLD FRONT APPROACHES. A
HIGH WIND WARNING IS IN EFFECT THROUGH THE MORNING FOR THE N OR AND
S WA COAST...FOR GUSTS TO 60 MPH MAINLY ALONG BEACHES AND HEADLANDS.
WINDS WILL TAPER OFF LATER THIS AFTERNOON. SEE THE NPWPQR FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-131545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
440 AM PST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON. SEE PDXCWFPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-131545-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
440 AM PST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING. SEE PDXFFAPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS POSSIBLE AT HIGHER ELEVATIONS LATE MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-014-WAZ022-023-039-131545-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
440 AM PST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING. SEE PDXFFAPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wahkiakum

When
December 12, 10:32 AM PST to 5:15 PM PST
Where
Wahkiakum County, 0.48 mi N of Rosburg to 0.94 mi NNE of Rosburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
46.337, -123.629

Heavy rainfall over the area caused the Grays River near Rosburg to overflow its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273229.